by Neil Bauman, Ph.D.
A lady wrote:
About 15 years ago I started having panic attacks and began taking Xanax (Alprazolam) at 1.5 mg/day and have been on it ever since. Two years ago I had some really bad panic attacks so my doctor doubled my Xanax medication to 3 mg/day.
Now everything is out of control for some reason. In the past year or two, in spite of the increased dose, things have been getting much worse to the point I don’t feel normal any more.
My hearing is a lot worse, I have vertigo and balance problems. I feel unsteady on my feet. My ears are ringing. They are also supersensitive to sounds. As a result, I can’t wear a hearing aid in one ear any more.
I feel like I am only 50% here–kind of like a bad head cold feeling, or living in a dream state. I feel shaky and out of sorts and panicky. I feel weird and feel like I am going to pass out. I can be fine one minute, then BAM–all of a sudden I feel this odd feeling coming on as if my hearing gets very quiet. I feel as if I am chilled. I get a tingly feeling in my head, and then I feel a sort of darkness and closed-in feeling about to happen. I start to shake and sweat, and I just feel as if I am drifting away.
I have always thought that my medications could be hurting me more than helping me. Why did the doctor do this to me? My neurologist feels I won’t be able to stop taking the Xanax as my body is now dependent on it. If I would go off this drug, he feels I would spin out of control–but I’m already out of control!
For some time I have wanted to try to taper down or get off the Xanax, but I am scared I will feel worse. How am I going to live my life without the Xanax? I want to be able to get through the day, but not like this! I would love to be free and be me again! What should I do?
Unfortunately, you are not alone. From time to time, I hear similar stories from people who have been taking drugs of the Benzodiazepine (pronounced ben-zoe-die-AZ-eh-peen) class for a number of months or years. Eventually, like you, they realize the drugs are not really helping them, yet when they try to go off them, the nasty time bomb hidden in these drugs not only ambushes their ears, but also flips their lives upside down and leaves them worried about their ability to function in the future.
Benzodiazepines are a class of drugs commonly known as tranquilizers and sleeping pills. They are predominantly prescribed for anything associated with anxiety or sleeping problems.
In case you don’t know which drugs belong to the Benzodiazepine class, some of the more common Benzodiazepines include Xanax (Alprazolam), Valium (Diazepam), Ativan (Lorazepam), Rivotril (Clonazepam) and Halcion (Triazolam).
Benzodiazepines are only meant to be taken for short periods of time. They are temporary solutions to problems such as anxiety and sleeplessness. In fact, safe and appropriate use of Benzodiazepines is for no longer that 2 to 3 weeks if taken daily. They were never meant to be the long-term solution to these problems. Unfortunately, doctors allow multitudes of people to stay on these drugs for months, and in many cases, years.
Used responsibly, and taken in the short term to tide you over a rough spot, Benzodiazepines can do some good. However, so often these drugs are abused. For example, according to one estimate, 1 person in every 50 people has been taking a Benzodiazepine for longer than 6 months!
Getting on Benzodiazepines is easy, but getting off them once you have built up a dependence to them is very hard, and for some people, almost impossible. You see, dependence to the Benzodiazepines is insidious and sneaks up on you without your even being aware of it—often you don’t realize this until it is too late.
Therefore, your first line of defense is knowledge. You now know that Benzodiazepines are only supposed to be used for short periods of time–2 to 3 weeks at the most! Any doctor that prescribes these drugs for longer periods than that is doing you a disservice, and may be harming you. Thus, refuse to take any Benzodiazepine for longer than 3 weeks. By doing so, you will avoid all these withdrawal problems.
Once you finally decide to stop taking a Benzodiazepine, the range and severity of the withdrawal symptoms will likely take you by surprise. For many people, the intensity of Benzodiazepine withdrawal is overwhelming. Unfortunately, there are no predictors for who will likely suffer severe withdrawal, and who will likely have a mild withdrawal experience.
In order to go off any Benzodiazepine, you will have to taper off very gradually–under your doctor’s guidance, of course. Reducing the dose of the drug slowly minimizes the severity of the withdrawal symptoms.
However, overcoming the withdrawal side effects of Benzodiazepines can take many weeks or months, or, for some people, even years. Usually the length of time someone has been taking a Benzodiazepine and the amount they have been taking will have the most impact on how long it takes for their withdrawal
symptoms to pass.
The good news is that if you persist through the agonies of the withdrawal stage–no matter how long it takes–in the end, as the lady in the above story expressed it, you will be free and be “me” again!
(This article is a very abbreviated version. Read the full article here. For more information on ototoxic drugs in general search this website for our many articles on various aspects of ototoxic drugs. Also, for complete information and individual listings on the known ototoxic drugs and chemicals, see “Ototoxic Drugs Exposed.”)